Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 235, NWS Springfield, MO

May 10, 2003Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 1:49 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:49 PM CDT (18:49 UTC)
Expired
May 10, 2003, 2:45 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:55 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
3.5
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS53 KSGF 101849
SVRSGF
KSC011-037-101945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN KANSAS
  BOURBON COUNTY IN KANSAS

* UNTIL 245 PM CDT.

* AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES EAST OF GALESBURG...OR 7 MILES SOUTHWEST OF ST. PAUL...AND
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HEPLER...GIRARD BY 210 PM CDT.
   FRONTENAC...PITTSBURG BY 215 PM CDT.
   ARMA...UNIONTOWN BY 220 PM CDT.
   REDFIELD BY 225 PM CDT.
   FORT SCOTT BY 235 PM CDT.

THE TOWNS OF GREENBUSH...BRAZILTON...FARLINGTON...HIATTVILLE AND
PAWNEE STATION ARE ALSO IN THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. A TORNADO 
COULD FORM VERY QUICKLY FROM THESE STORMS...BE PREPARED TO TAKE 
SHELTER IF A TORNADO IS SPOTTED OR IF A TORNADO WARNING IS ISSUED.

LAT...LON 3792 9506 3740 9507 3740 9464 3802 9464

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:25 PM CDT, 24 minutes earlier.

Area forecast discussion, May 10, 1:25 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT SAT MAY 10 2003

.MESOSCALE CONVECTIVE DISCUSSION...

...POTENTIALLY DANGEROUS SITUATION DEVELOPING...

SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND
750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT
CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE
CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE
UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING
THEMSELVES.

AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE
UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS
BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT
CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2
HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO
POTENTIAL.

GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA
MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING
NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND
EVENING.

.SGF...
MO...FLOOD WATCH TODAY...055>058-067>069.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 1:00 PM CDT, 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 10 2003

...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES LIKELY THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS SEVERE THUNDERSTORMS...SOME WITH:
    HAIL TO THE SIZE OF BASEBALLS...
    WIND GUSTS OF 80 TO 100 MPH...AND
    TORNADOES...WITH ONE OR TWO POSSIBLY BECOMING STRONG TO VIOLENT

  HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS THIS AFTERNOON...AND SPREAD EAST ACROSS SOUTHERN
  MISSOURI FROM LATE AFTERNOON THROUGH THE EARLY EVENING.

  DISCUSSION:

  ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON
  AS AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH
  FROM THE WEST.  THIS SYSTEM WILL INTERACT WITH A VERY MOIST AND
  UNSTABLE AIRMASS TO PRODUCE SEVERE STORMS CAPABLE OF PRODUCING
  LARGE HAIL AND DAMAGING WINDS.  ADEQUATE WIND SHEAR WILL BE IN
  PLACE TO SUPPORT TORNADOES...INCLUDING THE POSSIBILITY OF SOME
  STRONG TO VIOLENT TORNADOS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK.  HOWEVER A
  STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
  TO THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY TO MID AFTERNOON
  ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND ACROSS SOUTH
  CENTRAL FROM LATE AFTERNOON INTO THE EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, May 10, 11:30 AM CDT, 2 hours 19 minutes before
MOZ055>057-110000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 337...IN
EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...MILLER AND MORGAN.

THIS IS A PARTICULARLY DANGEROUS SITUATION. CONDITIONS ARE VERY
FAVORABLE FOR SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE
DESTRUCTIVE TORNADOES...HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING
WINDS TO 80 MPH...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT... PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Special weather statement, May 10, 11:56 AM CDT, 1 hour 53 minutes before
KSZ073-097-101-MOZ057-058-066>071-077>081-088>095-101>104-110000-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 338...IN
EFFECT UNTIL 700 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...
MILLER...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
TANEY...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

TERRY
Local storm report, May 10, 12:44 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 AM    3 SE VICHY                MO   TORNADO
05/10/03   MARIES                         REPORTED BY PUBLIC.
                                          TORNADO NEAR THE
                                          INTERSECTION OF COUNTY
                                          ROADS 442 AND 444.
                                          MARIES COUNTY SHERIFFS
                                          OFFICE REPORTED NO
                                          SIGNIFICANT DAMAGE
                                          ACROSS THE COUNTY.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:15 PM CDTSevere Thunderstorm WarningSGFCherokee45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.